1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

hypos and lunch time

Discussion in 'Type 1 Diabetes' started by knipster, Nov 12, 2017.

Tags:
  1. knipster

    knipster Type 1 · Well-Known Member

    Messages:
    97
    Likes Received:
    37
    Trophy Points:
    58
    When I'm at school I have a very specific lunch slot that I have to go to cause my friends cant get their food another time(i have a packed lunch) but a couple of times I have had a hypo just beforehand, is it better to wait the 15 minutes out or can i simply get on and eat my lunch after injecting? I'm worried that injecting while I'm having a hypo is a bad idea, even though I'm going to be eating immediately. The two times I've done it have been fine but I'm just a bit concerned about it.
    If anyone knows what to do please let me know!
     
    • Like Like x 1
  2. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    @knipster dont bolus while you are hypo.

    Treat the hypo with fast acting carbs. When you have blood sugar over 4, then bolus for lunch, and if you usually pre bolus by 15 min then wait 15 min then eat.

    And yes, this does sound like a right pain in the neck and will probably mean you've been kicked out of the lunch room by the time you can eat your lunch. But if you've got a packed lunch that shouldn't be too much of a problem.

    So maybe have a think about why you are going hypo just before lunch. Is it too much basal or too much bolus with breakfast? Or is it after PE on the days this is happening?
     
  3. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,723
    Likes Received:
    5,435
    Trophy Points:
    198
    hi @knipster
    That is an issue I have discussed at length with my care team-- I am of the opinion that testing , injecting and eating all within a span of 3-5 minutes is fine even if you are hypo ( ok not at 1.9 etc etc )
    I have my pump set to allow me to deliver my bolus insulin at any reading above 3.2 -- so that sort of means I trust myself to test , inject , and eat all at the same time----- obviously my pump settings subtract some of the bolus insulin to allow for the low reading ---
    you just need to be totally aware of what you are up to , where you are , and plans post meal ( like exercise etc )

    I must say that i have been type 1 for 45 years so not much phases me regarding my routine -- many others might think I am being a bit wild -- but I am always aiming to stop spikes post meal to below 8.0 so I suppose that is part of my motivation in giving a bolus and eating a meal when "hypo".

    hope this helps !!!

    editing to add -- this is something that you should discuss with your care team for their input
     
    • Like Like x 1
  4. leahkian

    leahkian · Well-Known Member

    Messages:
    302
    Likes Received:
    211
    Trophy Points:
    63
    I would not give insulin if my BS was low, i would contact your diabetes team and ask what they think you should do. You do not want to have the double dip where you have low BS eat your lunch and insulin at the same time as your food you have for lunch will bring your sugars up but the insulin. It may be wise to look if it has happened on the same day each time are you doing PE that day if so you may need to either reduce insulin or have a carton of juice before you do PE. I had this problem all the way through comp, i went from having lunch at 12 to having it at 12 30 and 12 45 on a Friday. We tried different thing but none of them worked and also when you move to comp you have to walk from lesson to lesson which may effect your sugar levels. So like i say get in touch with your team keep a record of BS and also note down if you have done some thing that you do not normally do and one last thing is did you feel bad or have a cold. Remember that if these hypos happened on a hot day that insulin works faster when the weather is hot.
     
  5. IceLover

    IceLover Type 1 · Well-Known Member

    Messages:
    125
    Likes Received:
    59
    Trophy Points:
    68
    Hi
    is it possible for you to inject after you have eaten your lunch? this way you know that you wouldnt keep getting lower. :)
     
  6. knipster

    knipster Type 1 · Well-Known Member

    Messages:
    97
    Likes Received:
    37
    Trophy Points:
    58
    I’ve always been told that you have to inject before hand so that the insulin is already there ready for the sugar to come into your body?
     
  7. CarbsRok

    CarbsRok Type 1 · Well-Known Member

    Messages:
    4,696
    Likes Received:
    5,286
    Trophy Points:
    178
    Yes you are quite right in normal circumstances :) As you are hypo then you might feel safer by having some carbs first then inject for what you have eaten.
    Do have a chat with your team and see what they would suggest as the safest and best option for you.

    I also notice you are newly diagnosed, so you would be going through what is known as the honeymoon period, which means your pancreas is spluttering and producing sudden bursts of insulin before it pops it's clogs.
    So IMHO you really must talk to your DSN and ask for advice in your situation.
     
    #7 CarbsRok, Nov 13, 2017 at 7:05 PM
    Last edited: Nov 13, 2017
  8. TheBigNewt

    TheBigNewt Type 1 · Well-Known Member

    Messages:
    1,167
    Likes Received:
    374
    Trophy Points:
    123
    With today's more rapid onset insulin Novorapid I now eat then inject. I used to wait 15 minutes back in the Humulin days but that was a pretty long time ago. I used to order in a restaurant then inject then when my food came it wouldn't be what I had expected or I wouldn't want to eat some of it. Then I was all messed up. Eat then inject right after or as you are finishing. Works for me.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook